Alert archive / North Carolina / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 67, NWS Morristown, TN

May 23, 2014Cherokee County, North Carolina; Polk County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at May 23, 2014, 5:44 PM EDT for Cherokee County, North Carolina; Polk County, Tennessee. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 23, 2014, 5:44 PM EDT (21:44 UTC)
Expired
May 23, 2014, 6:15 PM EDT
In force
31 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon

Counties Cherokee County, NC, Polk County, TN

The radar

The Northeast Alabama radar (KHTX), 147 km from the middle of the area, began a volume at 21:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 9.7 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2014-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1315 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2014-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -42 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1315 J/kg
Mixed-layer CIN
-139 J/kg
Mixed-layer LCL
993 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
-42 m²/s²
0-3 km storm-relative helicity
16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

705 
WUUS54 KMRX 232144
SVRMRX
NCC039-TNC139-232215-
/O.NEW.KMRX.SV.W.0067.140523T2144Z-140523T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
544 PM EDT FRI MAY 23 2014

THE NATIONAL WEATHER SERVICE IN MORRISTOWN  HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN CHEROKEE COUNTY IN SOUTHWEST NORTH CAROLINA...
  SOUTHEASTERN POLK COUNTY IN EASTERN TENNESSEE...

* UNTIL 615 PM EDT

* AT 544 PM EDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS
  OF 60 MPH. THIS STORM WAS LOCATED NEAR DUCKTOWN...AND MOVING
  SOUTHEAST AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  DUCKTOWN...WILLIAM L. DAVENPORT REFUGE...BIG FROG MOUNTAIN...
  CULBERSON...COPPERHILL AND HOT HOUSE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.

&&

LAT...LON 3499 8459 3501 8460 3514 8449 3515 8447
      3499 8412
TIME...MOT...LOC 2144Z 306DEG 24KT 3504 8447 

$$

17
1 follow-up statement
022 
WWUS54 KMRX 232200
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
600 PM EDT FRI MAY 23 2014

NCC039-TNC139-232215-
/O.CON.KMRX.SV.W.0067.000000T0000Z-140523T2215Z/
CHEROKEE NC-POLK TN-
600 PM EDT FRI MAY 23 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM EDT
FOR SOUTHWESTERN CHEROKEE AND SOUTHEASTERN POLK COUNTIES...

AT 559 PM EDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE
OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60
MPH. THIS STORM WAS LOCATED OVER DUCKTOWN...MOVING SOUTHEAST AT 25
MPH.

LOCATIONS IMPACTED INCLUDE...
DUCKTOWN...WILLIAM L. DAVENPORT REFUGE...BIG FROG MOUNTAIN...
CULBERSON...COPPERHILL AND HOT HOUSE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.

&&

LAT...LON 3499 8459 3501 8460 3514 8449 3515 8447
      3499 8412
TIME...MOT...LOC 2159Z 305DEG 22KT 3500 8440 

$$
17

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 2:16 PM EDT, 3 hours 28 minutes earlier.

Area forecast discussion, May 23, 2:16 PM EDT, 3 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
216 PM EDT FRI MAY 23 2014

.SHORT TERM (TONIGHT AND SATURDAY)...
THE COLD FRONT IS POSITIONED E-W ALONG THE NORTHERN TN
BORDER...EVIDENCED BY A TEMP/DEWPT GRADIENT...BUT A PRE-FRONTAL
TROUGH IS LOCATED FROM NEAR NASHVILLE TO CROSSVILLE TO NEAR ANDREWS
NC...WHICH FORMS THE BACK EDGE OF TEH CU FIELD. ALONG AND SOUTH OF
THIS BOUNDARY IS WHERE THE CONVECTIVE POTENTIAL EXISTS THROUGH THE
AFTERNOON AND EVENING. THERE IS SOME INSTABILITY WITH MLCAPE AROUND
2000 J/KG...BUT FORCING BOTH ALOFT AND AT THE SURFACE IS WEAK. SOME
STRONG TO BORDERLINE SEVERE STORMS MAY BE POSSIBLE...BUT COVERAGE
SHOULD BE SCATTERED AT BEST. ANY ACTIVITY SHOULD END BY MIDNIGHT
WITH THE LOSS OF HEATING. THE COLD FRONT WILL BE SOUTH OF THE AREA
BY TOMORROW MORNING...AND A DRIER...MORE STABLE...AND SLIGHTLY
COOLER AIR MASS WILL BUILD IN FROM THE NORTH. HIGHS WILL BE IN THE
UPPER 70S TO LOWER 80S IN MOST VALLEY LOCATIONS.

.LONG TERM (SATURDAY NIGHT THROUGH THURSDAY NIGHT)...
RIDGING WILL BE PRESENT THROUGH THE END OF THE WEEKEND. WEAK
INSTABILITIES WITH LOW LEVEL MOISTURE COULD PROVIDE ISOLATED
SHOWERS AND THUNDERSTORMS SUNDAY AFTERNOON. A COUPLE OF SHORTWAVES
MOVE THROUGH THE AREA THROUGH THE BEGINNING OF THE WORK WEEK.
OVERALL INSTABILITY AND SHEAR LOOK VERY WEAK TO SUPPORT ANY SEVERE
STORMS DEVELOPING MONDAY AND TUESDAY. A LOW PRESSURE DEVELOPS
AROUND THE GREAT LAKES AND A COLD FRONT ASSOCIATED WITH THAT LOW
WILL SWING DOWN OVER THE AREA FOR WEDNESDAY. INSTABILITIES A LITTLE
STRONGER WITH MORE ORGANIZED WIND PROFILE...COULD SEE STRONG STORMS
WITH A LOW CHANCE FOR ANYTHING SEVERE. RAIN CHANCES WILL CONTINUE
THROUGH THURSDAY AS A LOW PRESSURE BEGINS TO STRENGTHEN OVER THE
LOWER MISSISSIPPI RIVER VALLEY. INSTABILITIES AND MOISTURE LOOK TO
BE SUFFICIENT FOR STRONG TO SEVERE STORMS...BUT WILL HAVE TO KEEP
AN EYE ON FURTHER UPDATES. TEMPERATURES WILL BE A FEW DEGREES ABOVE
NORMAL FOR THIS TIME OF YEAR.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             63  83  60  85 /  20  10  10  20
KNOXVILLE MCGHEE TYSON AIRPORT, TN  57  81  56  83 /  10   0   0  10
OAK RIDGE, TN                       57  81  54  83 /  10   0   0  10
TRI CITIES AIRPORT, TN              49  79  47  80 /   0   0   0  10

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

DGS/JW
Hazardous weather outlook, May 23, 3:33 AM EDT, 14 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
333 AM EDT FRI MAY 23 2014

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-240745-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
333 AM EDT FRI MAY 23 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT...

FRONTAL BOUNDARY WILL MOVE SLOWLY SOUTH ACROSS THE TENNESSEE VALLEY
AND SOUTHERN APPALACHIANS TODAY. THE AIR MASS ALONG AND AHEAD OF
THE FRONT WILL REMAIN QUITE UNSTABLE. SOME STORMS COULD ONCE AGAIN
BECOME STRONG TO SEVERE THIS AFTERNOON AND EVENING OVER SOUTHEAST
TENNESSEE AND SOUTHWEST NORTH CAROLINA. ISOLATED DAMAGING WINDS...
LARGE HAIL UP TO QUARTER SIZE AND LOCALLY HEAVY RAINS ARE
POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

In the hours before

Special weather statement, May 23, 5:03 PM EDT, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
503 PM EDT FRI MAY 23 2014

NCZ060-TNZ102-232130-
CHEROKEE NC-EAST POLK TN-
503 PM EDT FRI MAY 23 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CHEROKEE AND
SOUTHEASTERN POLK COUNTIES UNTIL 530 PM EDT...

AT 502 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
DUCKTOWN...MOVING SOUTHEAST AT 30 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
DUCKTOWN...TURTLETOWN...CULBERSON...HOT HOUSE...WILLIAM L. DAVENPORT
REFUGE...BIG FROG MOUNTAIN AND COPPERHILL.

LAT...LON 3499 8455 3500 8455 3513 8443 3515 8441
      3515 8440 3503 8406 3499 8405
TIME...MOT...LOC 2102Z 306DEG 25KT 3497 8433

17
Special weather statement, May 23, 5:10 PM EDT, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
510 PM EDT FRI MAY 23 2014

NCZ060-TNZ102-232200-
CHEROKEE NC-EAST POLK TN-
510 PM EDT FRI MAY 23 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CHEROKEE AND
SOUTHEASTERN POLK COUNTIES UNTIL 600 PM EDT...

AT 509 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
DUCKTOWN...MOVING EAST AT 25 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
DUCKTOWN AND COPPERHILL.

LAT...LON 3499 8446 3506 8442 3505 8442 3499 8418
TIME...MOT...LOC 2109Z 291DEG 20KT 3499 8436

GC

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 8:17 PM EDTSpecial Weather StatementMRXMonroe43 min
May 22, 8:29 PM EDTSevere Thunderstorm WarningMRXBlount, Monroe31 min
May 23, 5:59 AM EDTSpecial Weather StatementMRXCampbell, Morgan, Scott61 min
May 23, 6:22 AM EDTSevere Thunderstorm WarningMRXAnderson, Campbell, Morgan, Roane, Scott53 min
May 23, 7:19 AM EDTSpecial Weather StatementMRXCarter, Cocke, Grainger, Greene, Hamblen, Hawkins and 6 more56 min
May 23, 7:47 AM EDTSpecial Weather StatementMRXCarter, Cocke, Greene, Johnson, Sevier, Sullivan and 2 more43 min
May 23, 5:03 PM EDTSpecial Weather StatementMRXPolk27 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2014Severe Thunderstorm Warnings in Tennessee, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.